Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 1, NWS Huntsville, AL

January 10, 2008Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 10, 2008, 1:48 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2008, 1:48 PM CST (19:48 UTC)
Expired
Jan 10, 2008, 2:30 PM CST
In force
42 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 2:00 PM CSTTSTM WND DMG3 Se Cherokee, ALSHEFFIELD UTILITIES REPORTED A TREE BLOWN DOWN IN THE BARTON COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:33 AM CSTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 101950
TORHUN
ALC033-077-102030-
/O.NEW.KHUN.TO.W.0001.080110T1948Z-080110T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...  
  SOUTH CENTRAL LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 230 PM CST

* AT 148 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO ABOUT 11 
  MILES EAST OF BOONEVILLE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  CHEROKEE.
  ALLSBORO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST
FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A
CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3468 8778 3462 8814 3468 8814 3469 8813
      3477 8813 3478 8812 3484 8812 3486 8810
      3494 8785
TIME...MOT...LOC 1948Z 255DEG 37KT 3469 8831

$$

DJN
2 follow-up statements
000 
WWUS54 KHUN 102008
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
207 PM CST THU JAN 10 2008

ALC033-077-102030-
/O.CON.KHUN.TO.W.0001.000000T0000Z-080110T2030Z/
LAUDERDALE AL-COLBERT AL-
207 PM CST THU JAN 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR 
NORTHWEST COLBERT AND SOUTH CENTRAL LAUDERDALE COUNTIES...

AT 207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO... 
LOCATED NEAR MARGERUM...MOVING NORTHEAST AT 50 MPH. OTHER LOCATIONS 
IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHEROKEE...BARTON AND 
PRIDE LANDING.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL 
UP TO 1 INCH IN DIAMETER...AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3494 8785 3487 8784 3486 8782 3478 8781
      3473 8779 3469 8811 3477 8813 3479 8812
      3484 8812 3486 8810
TIME...MOT...LOC 2005Z 245DEG 63KT 3482 8802

$$

DJN
000 
WWUS54 KHUN 102026
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CST THU JAN 10 2008

ALC033-077-102036-
/O.EXP.KHUN.TO.W.0001.000000T0000Z-080110T2030Z/
LAUDERDALE AL-COLBERT AL-
226 PM CST THU JAN 10 2008

...THE TORNADO WARNING FOR NORTHWEST COLBERT AND SOUTH CENTRAL 
LAUDERDALE COUNTIES EXPIRES AT 230 PM CST...

WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE AREA. THEREFORE THE 
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL THUNDERSTORM
ACTIVITY REMAINS POSSIBLE THROUGH 400 PM CST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3494 8785 3487 8784 3486 8782 3478 8781
      3473 8779 3469 8811 3477 8813 3479 8812
      3484 8812 3486 8810
TIME...MOT...LOC 2026Z 245DEG 63KT 3497 8761

$$

DJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 10, 11:40 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 10, 11:40 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 AM CST THU JAN 10 2008

...SIGNIFICANT SEVERE WEATHER POTENTIAL THROUGH THIS EVENING...
...TORNADO WATCH 17 IN EFFECT UNTIL 7PM CST FOR NORTHWEST/NORTH
CENTRAL ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE...

.DISCUSSION...VIGOROUS STORM SYSTEM ENTERING WESTERN MISSOURI WILL
BE RESPONSIBLE FOR ENHANCED SEVERE WEATHER THREAT THROUGH THIS
EVENING ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
LATEST SFC ANALYSIS SHOWS DEEPENING SFC LOW OVER SW MO WITH COLD
FRONT APPROACHING THE MS RIVER. AN INITIAL WARM FRONT /THE LEADING
EDGE OF 60F DEWPTS/ HAS PUSHED ACROSS CENTRAL TN. A SECONDARY
WARM FRONT WITH DEEPER LOW LVL MOISTURE IS PUSHING NORTH FROM
SRN MS/AL ATTM.

CONVECTION AHEAD OF THE COLD FRONT MAINLY ELEVATED AT THIS TIME
HOWEVER WITH SFC HEATING AND INCREASING LOW LVL MOISTURE FROM THE
SOUTH...CONVECTION WILL EVENTUALLY BECOME SFC-BASED. WIDESPREAD
OVERCAST SOMEWHAT LIMITING CONVECTIVE INITIATION ATTM...BUT SFC
HEATING PREVAILS...AIRMASS WILL BECOME INCREASINGLY UNSTABLE. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS ERN MS/NW AL BETWEEN NOON
AND 2PM. GIVEN THE UNSEASONABLY WARM AIRMASS AND DYNAMIC STORM
SYSTEM...ADD IN THE DEEP LYR SHEAR (40-60KTS)...LIS OF 0 TO -2C
AND 0-3KM SRH OF 250-350 M2/S2 IN THE WARM SECTOR...AN ENHANCED
SEVERE WEATHER THREAT WILL EXIST THROUGH THIS EVENING ACROSS THE
FORECAST AREA. ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL
WILL ACCOMPANY DISCRETE SUPERCELLS AHEAD OF THE COLD FRONT...
IMPACTING AREAS WEST OF I-65 BETWEEN NOON AND 6PM. WITH THE MAIN
LINE OF CONVECTION /ASSOCIATED WITH COLD FRONT/...THE DAMAGING WINDS
AND ISOLD TORNADO THREAT WILL PERSIST...ESPECIALLY WITH ANY
LEWP/BOWING STRUCTURES SEEN ON RADAR.

NORTH CENTRAL AND NORTHEAST ALABAMA WILL BE AFFECTED LATER THIS
AFTERNOON THROUGH THIS EVENING. THE COLD FRONT WILL EXIT THE
FORECAST AREA BY MIDNIGHT TONIGHT...ENDING THE SIGNIFICANT PRECIP
ALONG WITH ANY SEVERE THREAT.

STAY TUNED TO FURTHER UPDATES AND POTENTIAL WATCHES OVER THE NEXT
SEVERAL HOURS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
     COUNTIES: LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...
     LAWRENCE...MORGAN...MADISON...MARSHALL.
TN...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
     COUNTIES: LINCOLN...MOORE.

&&

DJN.83
Hazardous weather outlook, Jan 10, 10:15 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST THU JAN 10 2008

ALZ001>010-016-TNZ076-096-097-110200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
SOUTHERLY WINDS IN ASSOCIATION WITH A STRONG STORM SYSTEM
CONTINUES TO USHER AN UNSEASONABLY MILD AND UNSTABLE AIRMASS INTO
THE TENNESSEE VALLEY. THE AIRMASS WILL CONTINUE TO DESTABILIZE AS
WE CONTINUE THROUGH THE AFTERNOON HOURS...AND COUPLED WITH STRONG
WIND ENERGY ALOFT....WILL SET THE STAGE FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY
THREATS WILL BE ISOLATED TORNADOES...DAMAGING STRAIGHT LINE
WINDS...AND LARGE HAIL.

A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL SWEEP ACROSS
THE AREA FROM WEST TO EAST BY THIS EVENING. THE HIGHER THREAT FOR
ISOLATED TORNADOES AND LARGE HAIL WILL EXIST AMONG THUNDERSTORMS
THAT DEVELOP JUST AHEAD OF THIS SQUALL LINE THIS AFTERNOON...WHILE
DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS
EMBEDDED WITHIN THE SQUALL LINE ITSELF. THE THREAT FOR SEVERE
WEATHER WILL END AS THE FRONT PASSES THROUGH THE REGION TONIGHT.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY
RAINFALL IS POSSIBLE...PARTICULARLY EAST OF THE INTERSTATE 65
CORRIDOR WHERE AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR IN ISOLATED
LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED TODAY AND THIS EVENING.

CBD

In the hours before

Special weather statement, Jan 10, 1:34 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CST THU JAN 10 2008

ALZ001>003-102000-
COLBERT-FRANKLIN-LAUDERDALE-
134 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 200 PM CST...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR THRASHERS...OR NEAR BOONEVILLE...MOVING
EAST NORTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHEROKEE.
  ALLSBORO.
  MAUD.
  MALONE.

THIS STORM WILL BE APPROACHING NORTHWEST ALABAMA BY 200 PM. IF THIS
STORM MAINTAINS ITS CURRENT INTENSITY...A WARNING MAY BE ISSUED
SHORTLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:06 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence24 min
Jan 10, 2:18 PM CSTTornado WarningHUNLauderdale27 min
Jan 10, 3:32 PM CSTSevere Thunderstorm WarningHUNLimestone, Morgan27 min
Jan 10, 3:41 PM CSTHigh Wind WarningHUNLawrence, Limestone, Madison, Morgan79 min
Jan 10, 4:02 PM CSTSevere Thunderstorm WarningHUNDeKalb28 min
Jan 10, 4:07 PM CSTSevere Thunderstorm WarningHUNMadison23 min
Jan 10, 4:09 PM CSTTornado WarningHUNCullman23 min
Jan 10, 4:27 PM CSTSevere Thunderstorm WarningHUNCullman33 min
Jan 10, 5:11 PM CSTSevere Thunderstorm WarningHUNDeKalb, Marshall49 min
Jan 10, 5:29 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson46 min
Jan 10, 5:50 PM CSTSevere Thunderstorm WarningHUNDeKalb25 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.